Hail, Washington
- When
- July 30, 8:00 PM EST
- Where
- Washington County, 0.53 mi E of Monongahela
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.200, -79.920
As a weak boundary moved across western Pennsylvania an isolated severe thunderstorm developed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
As a weak boundary moved across western Pennsylvania an isolated severe thunderstorm developed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 30, 6:38 PM EST, 1 hour 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 738 PM EDT MON JUL 30 2012 .SYNOPSIS... HIGH PRESSURE WILL PROVIDE A WARM SUMMER AFTERNOON EVENING. INCREASING HUMIDITY AND A SLOW EASTBOUND LOW PRESSURE SYSTEM WILL FUEL SCATTERED SHOWERS AND THUNDERSTORMS TUESDAY INTO WEDNESDAY. && .NEAR TERM /THROUGH TUESDAY/... THUNDERSTORM DEVELOPMENT CONTINUES ACROSS THE SOUTHEASTERN PORTION OF THE FORECAST AREA WITH AROUND 1500 J/KG OF AVAILABLE CAPE AND VIRTUALLY NO SHEAR. THE RESULT TO THIS POINT HAS BEEN RATHER SHORT-LIVED CONVECTIVE UPDRAFTS THAT GO UP IN A FEW SCANS OF THE RADAR AND COME DOWN JUST AS QUICKLY. A FEW CELLS HAVE MUSTERED 60 DBZ ON RADAR UP TO ABOUT 15 KFT...BUT NOTHING OF ANY SUBSTANCE HAS MATERIALIZED BEYOND THAT. THE MORE NOTABLE THING HAS BEEN THE RESULTANT CONVECTIVE INITIATION ON THE OUTFLOWS STREWN ABOUT WEST VIRGINIA AND THE SOUTHEASTERN PORTION OF THE FORECAST AREA. THIS SEEMS LIKELY TO CONTINUE FOR THE NEXT SEVERAL HOURS UNTIL THE BOUNDARY LAYER STABILIZES. AFTER STABILIZATION...SURFACE LAYER MOISTURE FROM SHOWERS AND THUNDERSTORMS WILL REMAIN FROM MORGANTOWN TO EASTERN WESTMORELAND COUNTY. WITH VERY WEAK SURFACE PRESSURE GRADIENTS AND A NIGHTTIME INVERSION SETTING UP...THESE AREAS OF ELEVATED SURFACE MOISTURE CONTENT WILL REMAIN. GIVEN LIKELY DECENT RADIATION UNDER AT LEAST PARTLY CLOUDY SKIES...AREAS OF FOG ARE LIKELY IN THE LOWER SPOTS NEAR THESE SHOWERS AND THUNDERSTORMS FROM THE EVENING. FOG HAS THUS BEEN ADDED TO THE FORECAST CONCURRENT WITH THE LOSS OF INSTABILITY. FRIES PREVIOUS DISCUSSION FOLLOW REGARDING TUESDAY... SOUTHERLY LOW LEVEL WINDS WILL INCREASE HUMIDITY VALUES OVERNIGHT AND TUESDAY. WHILE RECENT SREF MODEL OUTPUT CONTINUES TO SHOW A LOW PRESSURE TROUGH WILL MOVE SLOWLY SOUTHEASTWARD THROUGH THE GREAT LAKES. SO EXPECT MORE OF A CHANCE OF THUNDERSTORMS BY TUESDAY AFTERNOON AS DAYTIME HEATING INCREASES THE INSTABILITY AND PRE- SYSTEM CONVERGENCE INCREASES LIFT AND STORM ORGANIZATION. CONCUR WITH SPC THAT THE RISK OF SEVERE REMAINS RESTRICTED DUE TO WEAK VERTICAL SHEAR. LIKEWISE, THUNDERSTORM RAINFALL MAY BE RESTRICTED, AS HUMIDITY VALUES DO NOT APPEAR EXTRAORDINARILY LARGE NOR STORM MOVEMENTS EXTRAORDINARILY SLOW. FORECASTED TEMPERATURES A COUPLE DEGREES WARMER THAN NORMAL USING BLEND OF RECENT GFS AND NAM MOS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... RECENT SREF MODEL OUTPUT CONTINUES TO SHOW THE LIFT-PRODUCING LOW PRESSURE TROUGH EXITING EAST PAST THE APPALACHIAN MOUNTAINS DAYTIME WEDNESDAY. SO HAVE MAINTAINED A CHANCE OF SHOWERS AND THUNDERSTORMS TUESDAY NIGHT, WITH CHANCES TRENDING LOWER WEST TO EAST ACROSS THE UPPER OHIO VALLEY WEDNESDAY. THIS IS DESPITE HUMIDITY VALUES REMAINING ABOVE NORMAL, WITH SURFACE DEW POINTS IN THE MID 60S, INTO THURSDAY. BASED ON RECENT GFS, NAM, AND ECMWF MOS, FORECASTED TEMPERATURE GENERALLY ABOUT 5 DEGREES WARMER THAN NORMAL EACH PERIOD. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... SLIGHTLY UNSETTLED PATTERN FOR THE LONG TERM PORTION OF THE FORECAST. TRENDED AWAY FROM THE ECMWF...WHICH SEEMED TO HANG A FRONT OVER THE REGION MUCH LONGER THAN OTHER DETERMINISTIC/ENSEMBLE MODELS. BEST CHANCE FOR RAIN APPEARS TO BE SUNDAY INTO SUNDAY NIGHT...WITH SOME TIMING CONSENSUS FOR FRONT FROM GFS/CMC/GEFS. TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL BEFORE THE FRONTAL PASSAGE...RETURNING TO NORMAL BY SUNDAY AND MONDAY. && .AVIATION /00Z TUESDAY THROUGH SATURDAY/... LLVL MSTR WL GRADUALLY BE ON THE INCREASE THROUGH TNGT AS ANOTHER SHRTWV SLIDES TWD THE REGION. WITH INVERTED SFC TROUGH...AND RISING DPS ANALYZED NR A MBW TO LBE LINE...HAVE INCLUDED AN IFR FOG MENTION FOR THOSE PORTS...AS WELL A HLG DURING THE PREDAWN HRS. OTHERWISE...THE NEXT CHC FOR RESTRICTIONS WL COME WITH THE DVLPMNT OF SCT TSRA ON TUE AFTN AS THE AFOREMENTIONED TROUGH PROGRESSES SWD. GIVEN A LACK OF CONFIDENCE IN ACTUAL POSITIONING OF TSRA...HAVE USED A PROB30 GROUP IN THE TAFS FOR THIS SCENARIO. OUTLOOK...TUESDAY NIGHT THROUGH SATURDAY... SCATTERED SHOWERS/STORMS ARE AGAIN EXPECTED ON WEDNESDAY...WITH GENERALLY DRY CONDITIONS FOR THURSDAY AND FRIDAY. RESTRICTIONS WILL BE POSSIBLE AGAIN IN SCATTERED SHOWERS/STORMS SATURDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 357 AM EDT MON JUL 30 2012 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029-031-073>076-WVZ001>004-012-021>023-041-310800- GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON- JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO- FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY- ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES- FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION- MONONGALIA-PRESTON-TUCKER- 357 AM EDT MON JUL 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
725 PM EDT MON JUL 30 2012
WVZ021-022-310015-
MARION WV-MONONGALIA WV-
725 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL MONONGALIA AND
SOUTHEASTERN MARION COUNTIES...
AT 723 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTHWEST
OF BROWNS CHAPEL...MOVING NORTH AT 10 MPH.
THIS STORM MAY WILL PRODUCE PENNY SIZE HAIL. HEAVY RAIN WILL POND
WATER ON ROADS AND MAY QUICKLY FILL SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
RURAL MARION COUNTY AT 740 PM
RURAL MONONGALIA COUNTY AT 740 PM
THIS WILL IMPACT THE FOLLOWING HIGHWAY...
I-79 IN WEST VIRGINIA BETWEEN MILE MARKERS 140 AND 147.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 3951 8011 3958 7994 3945 7993 3942 8000
15SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
856 PM EDT MON JUL 30 2012
PAZ021-029-073-310130-
ALLEGHENY PA-WASHINGTON PA-WESTMORELAND PA-
856 PM EDT MON JUL 30 2012
...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
EXTREME SOUTH CENTRAL ALLEGHENY AND EXTREME SOUTHWESTERN WESTMORELAND
COUNTIES...
AT 852 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 2 MILES WEST OF
CHARLEROI...MOVING NORTH AT 10 MPH.
WIND GUSTS OF 30 TO 40 MPH AND DIME TO NICKEL SIZE HAIL ARE POSSIBLE
WITH THIS STORM. HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY
FILL SMALL STREAMS.
SOME LOCATIONS THAT WILL BE IMPACTED INCLUDE...
CHARLEROI... MONESSEN... MONONGAHELA...
THIS WILL IMPACT THE FOLLOWING HIGHWAYS...
ROUTE 43 IN PENNSYLVANIA BETWEEN MILE MARKERS 33 AND 46.
I-70 IN PENNSYLVANIA BETWEEN MILE MARKERS 34 AND 40.
PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.
LAT...LON 4008 7988 4008 7989 4007 7991 4006 7996
4023 8003 4024 7986
15The Pittsburgh radar (KPBZ), 45 km away, was scanning. The volume nearest the first event began at 01:00 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2012Every state in 2012This day in weather historyWarnings in Pennsylvania, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402169, 402170, 402171, 402172, 402173, 402174.